Tag Archives: paediatric


Neonatal Emergencies

‘THE MISFITS’ is a popular mnemonic to assist in identifying the cause of critical illness in the neonatal period.

T = Trauma (Accidental and Non Accidental)
H = Heart Disease, Hypovolemia, Hypoxia
E = Endocrine (Congenital Adrenal Hyperplasia, Thyrotoxicosis)
M = Metabolic (Electrolyte Imbalance)
I = Inborn Errors of Metabolism
S = Sepsis (Meningitis, Pneumonia, UTI)
F = Formula Mishaps (Under or Over dilution)
I = Intestinal Catastrophes (Intussusception, Volvulus, Necrotizing Enterocolitis)
T = Toxins / Poisons
S = Seizures

From: Tonia J. Brousseau, Ghazala Q. Sharieff Neonatal Emergencies
http://cme.medscape.com/viewarticle/557824 accessed 29/12/09

New Paediatric DKA guidelines

The International Society for Paediatric and Adolescent Diabetes (ISPAD) has published new comprehensive guidelines, including those for diabetic ketoacidosis.

Their summary:

• DKA is caused by either relative or absolute insulin deficiency.

• Children and adolescents with DKA should be managed in centers experienced in its treatment and where vital signs, neurological status and laboratory results can be monitored frequently

• Begin with fluid replacement before starting insulin therapy.

• Volume expansion (resuscitation) is required only if needed to restore peripheral circulation.

• Subsequent fluid administration (including oral fluids) should rehydrate evenly over 48 hours at a rate rarely in excess of 1.5 – 2 times the usual daily maintenance requirement.

• Begin with 0.1 U/kg/h. 1 – 2 hours AFTER starting fluid replacement therapy

• If the blood glucose concentration decreases too quickly or too low before DKA has resolved,
increase the amount of glucose administered. Do NOT decrease the insulin infusion

• Even with normal or high levels of serum potassium at presentation, there is always a total body deficit of potassium.

• Begin with 40 mmol potassium/L in the infusate or 20 mmol potassium/L in the patient receiving fluid at a rate >10 mL/kg/h.

• There is no evidence that bicarbonate is either necessary or safe in DKA.

• Have mannitol or hypertonic saline at the bedside and the dose to be given calculated beforehand.

• In case of profound neurological symptoms, mannitol should be given immediately.

• All cases of recurrent DKA are preventable.

Full guidelines available here
Other ISPAD guidelines available here

Ketamine lowered ICP in brain-injured kids

Ketamine lowered ICP in brain-injured kids
Ventilated children between the ages of 1 and 16 with traumatic brain injury and elevated intracranial pressure (ICP) were given ketamine and effect on cerebral perfusion pressure (CPP) and ICP was measured. Ketamine decreased ICP while maintaining blood pressure and CPP.
These results refute the notion that ketamine increases ICP. The authors conclude: “Ketamine is a safe and effective drug for patients with traumatic brain injury and intracranial hypertension, and it can possibly be used safely in trauma emergency situations”

Effectiveness of ketamine in decreasing intracranial pressure in children with intracranial hypertension
J Neurosurg Pediatr. 2009 Jul;4(1):40-6 (Full text)

Passenger Compartment Intrusion and Kids

The presence and degree of compartment intrusion (from crash investigation data) was correlated with the likelihood of serious injury in 880 children from age 0-15 years, and odds for presence of serious injury increased for each centimetre of compartment intrusion.

Passenger Compartment Intrusion as a Predictor of Significant Injury for Children in Motor Vehicle Crashes
J Trauma. 2009 Feb;66(2):504-7

Prehospital intubation of children

A prospective observational study of paediatric patients requiring pre-hospital intubation attended by a helicopter medical team (HMT) included 95 children with a GCS of 3-4. Fifty-four received bag-mask support by EMS paramedics until the HMT arrived and intubated them (survival 63%), and 41 were intubated by EMS paramedics. Of these, ‘correction of tube/ventilation’ was required in 37% and the survival was 5%. The authors conclude that bag-mask support should be the technique of choice by EMS paramedics, as the rate of complications of tracheal intubation in this patient group is unacceptably high. Hard to comment as I only have access to the abstract but one wonders if the EMS-intubation group were sicker patients requiring more aggressive early control of airway and breathing.
http://www.ncbi.nlm.nih.gov/pubmed/18684547